Many people who see a health professional about high levels of ‘bad’ cholesterol are offered statins as a way of managing the condition and reducing the risk of heart attacks, strokes and other cardiovascular health problems.
While the majority of the medical community regard statins as an effective drug, there has been debate over their long-term effectiveness and the various side effects associated with them. However, complaints of this kind have largely been overshadowed by evidence of the medications’ ability to reduce the risk of cardiovascular events in people who’ve already had a heart attack or stroke.
“Statins are usually very well-tolerated and the most likely situation is that no side effects will be experienced,” Heart Foundation Clinical Manager Cia Connell tells Starts at 60. “However, the most common ones – which are still in the incidence of less than 5 per cent – are muscle pain, mild nausea or diarrhoea, headache and sleep disturbance.”
While the side effects can sound disturbing, health professionals will only prescribe statins where the benefits outweigh the risks. Despite many complaining about muscle pain when using statins, research has shown the medication isn’t the primary cause of the pain in most cases.
A report from NPS MedicineWise (NPS) shows suspected muscle pain issues are reported by 7-29 per cent of statin users, but cases where the medication actually causes the pain is much less.
“When this is actually diagnosed with a doctor, it’s only confirmed to be due to statin intolerance in 5 per cent of patients,” Connell says.
Read more: The food to avoid when taking statins
The high reporting rate of muscle pain in statin users can also be associated with something called the nocebo effect – a medical phenomenon where people experience side effects based on the expectation of harm from a treatment.
“It’s kind of like the other version of a placebo, where you can experience benefits based on the expectation of a benefit,” Connell explains. “It doesn’t mean that people shouldn’t take any suspicions seriously and definitely discuss it with their doctor.”
In cases where muscle pain is caused by statins, doctors will usually address a patient’s dosage first. A patient’s existing medications can interact negatively with statins and cause muscle pain, while people who are older or frailer, those with kidney diseases or those who have a severe infection or metabolic disorder also have an increased risk of experiencing muscle pain when taking statins.
Your doctor can assess the nature and timing of any muscle pain and whether it can be attributed to recent physical activity, other medicines or the statin.
“If the statin has been proven to be the cause with your doctor, your doctor can determine the best option which might be a lower dose of statin, it might be a different statin or it might be a different class of medication,” Connell says.
It’s important to continue taking statins unless a health professional tells you otherwise. Not taking statins may increase the risk of a cardiovascular event, particularly in those who already have heart disease or who have already experienced a heart attack.
“It’s important to discuss any concerns you have with your doctor or pharmacist, rather than stopping them suddenly on your own,” Connell says. “You need the doctor’s experience and training and the doctor needs your explanation of symptoms, what’s important to you and you can make the decision together.”
Important information: The information provided on this website is of a general nature and information purposes only. It does not take into account your personal health requirements or existing medical conditions. It is not personalised health advice and must not be relied upon as such. Before making any decisions about your health or changes to medication, diet and exercise routines you should determine whether the information is appropriate in terms of your particular circumstances and seek advice from a medical professional.